Rash from Enbrel

Question

In Nov. 2006, I changed from using the 2 25Mg. kits weekly to the 50 mg. autoinjector weekly. I have noticed a significant increase in a rash and isolated bumpy, itchy spots on legs, back, and arms. Is there any possibility that the amount of Enbrel in the autoinjector is too much for my system to handle? This rash does occur moreso during the winter months inspite of trying to keep my skin lubricated. My dermatologist has prescribed Fluocinonide Ointment which does help, but this year the itching is worse. There is no indication that the itch/rash is near or at the injection site. I have had psoriasis in a very mild form since my mid thirties, but sought treatment for moderate psoriasis when I was 60 years old, and had discontinued HRT. At this point the psoriasis really kicked in and I have been on Enbrel since June 2004 with great results, except for this wintertime rash/itch issue. Has there been any research done to show that HRT either prevented psoriasis, delayed it, or jump-started it?

Answer

There have been a variety of skin conditions associated with the TNF inhibitors (Remicade, Humira, Enbrel). They have included eczema, worsening skin psoriasis, pustular psoriasis and allergic reaction. I am not aware of any information about changes from 25 mg twice weekly to 50 mg weekly of Enbrel causing any problems. I am also not aware of HRT changing the course of psoriasis.

Alan Matsumoto, M.D.

About Alan Matsumoto, M.D.

Part-time Faculty, Division of Rheumatology
Johns Hopkins University